Texas, 2016

Hail and Damaging Wind in Texas, July 12, 2016

July 12, 2016 · NWS AMA · 6 events in 3 counties and zones

A surface trough was set up across the north central TX Panhandles with moist southeasterly downstream of the trough axis across the eastern Panhandle. With a weak-moderate shear and high CAPE environment, a supercell did develop in coverging meso-boundaries near the trough axis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A surface trough was set up across the north central TX Panhandles with moist southeasterly downstream of the trough axis across the eastern Panhandle. With a weak-moderate shear and high CAPE environment, a supercell did develop in coverging meso-boundaries near the trough axis. This storm moved east and produced several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 4:47 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 12, 4:47 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
547 PM CDT TUE JUL 12 2016

.AVIATION...
00Z TAF Cycle

A frontal boundary across the eastern Panhandles and surface trough
across the western Panhandles along with surface heating and low
level moisture will allow for the possibility of isolated convection
this evening. The Amarillo TAF site has the most likely chance for
convection and included a TEMPO group from 00Z to 04Z Wednesday. Low
confidence at the Dalhart and Guymon TAF sites and left out for now.
VFR conditions expected through 00Z Thursday. East and southeast
winds will veer around to the south and southwest 5 to 15 knots with
some 15 to 25 knots at the Amarillo TAF site after 02Z to 04Z
Wednesday with some higher gusts possible. Winds should veer more to
the west and northwest after 14Z to 16Z Wednesday after the surface
trough move east across the TAF sites.

Schneider

&&

.PREV DISCUSSION... /Issued 330 PM CDT TUE JUL 12 2016/

DISCUSSION...
Isolated showers and thunderstorms will be possible through this
evening along a front which has stalled across the eastern Texas
Panhandle. More showers and thunderstorms may be possible across the
northern CWA as convection forms over southeast Colorado and
northeast New Mexico and heads this way in the westerly flow aloft.

A surface trough will set up across the eastern CWA and the
southwest winds behind it should help temperatures warm back up into
the 98 to 108 range again. This surface trough should be another
focus for shower and thunderstorm development Wednesday afternoon
and Wednesday night.

Shower and thunderstorm chances go up Thursday through Friday night
as a cold front moves into the area and then stalls.

The weather then starts to dry out for the rest of the forecast as
an upper level ridge builds over the region.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/10
Hazardous weather outlook, Jul 12, 2:39 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT TUE JUL 12 2016

OKZ001>003-TXZ001>020-130845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
339 PM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHERN AND EASTERN TEXAS PANHANDLE THIS EVENING. A FEW OF THESE
STORMS COULD BECOME STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO
60 MPH AND HAIL UP TO THE SIZE OF QUARTERS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE OKLAHOMA AND TEXAS
PANHANDLES WEDNESDAY THROUGH SATURDAY. A FEW STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE...WITH
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 12, 4:20 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     WILDFIRE         17 NNW CODMAN           35.86N 100.91W
07/11/2016  E11250 ACRE      ROBERTS            TX   FOREST SERVICE

            THE CHISUM RANCH WILDFIRE IS STILL ONGOING AND HAS NOT
            BEEN CONTAINED OR BROUGHT UNDER CONTROL. THERE IS NO
            INFORMATION ON ANY DAMAGES TO HOMES OR OTHER STRUCTURES.
            THERE HAS ALSO BEEN NO INFORMATION ON ANY INJURIES OR
            FATALITIES. THE TEXAS AANDM FOREST SERVICE ALONG WITH
            ROBERTS COUNTY FD AND BORGER FD HAVE RESPONDED TO THIS
            WILDFIRE.

&&

EVENT NUMBER AMA1600608

KJS
Special weather statement, Jul 12, 4:51 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT TUE JUL 12 2016

TXZ017-018-122345-
ARMSTRONG TX-RANDALL TX-
551 PM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARMSTRONG AND
NORTHEASTERN RANDALL COUNTIES UNTIL 645 PM CDT...

AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PALO DURO CANYON...OR 14 MILES EAST OF CANYON...MOVING NORTHEAST AT 5
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALO DURO CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3484 10163 3494 10181 3517 10167 3501 10141
TIME...MOT...LOC 2251Z 216DEG 5KT 3495 10167

SCHNEIDER
Special weather statement, Jul 12, 5:09 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT TUE JUL 12 2016

TXZ013-018-130015-
ARMSTRONG TX-CARSON TX-
609 PM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND
SOUTHEASTERN CARSON COUNTIES UNTIL 715 PM CDT...

AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLAUDE...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAUDE...GROOM AND GOODNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3503 10148 3521 10145 3522 10109 3512 10109
      3495 10111
TIME...MOT...LOC 2309Z 276DEG 8KT 3512 10138

SCHNEIDER
Special weather statement, Jul 12, 5:56 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT TUE JUL 12 2016

TXZ017-018-130100-
ARMSTRONG TX-RANDALL TX-
656 PM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 800 PM CDT...

AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF HAPPY...OR 12 MILES SOUTH OF CANYON...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALO DURO CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3475 10198 3482 10206 3515 10167 3494 10146
      3475 10180
TIME...MOT...LOC 2356Z 229DEG 17KT 3480 10192

SCHNEIDER

The radar

The Amarillo radar (KAMA), 42 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Armstrong

When
July 12, 7:20 PM CST
Where
Armstrong County, 5.69 mi E of Claude
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.110, -101.270

On US Highway 287 east of Claude.

Hail, Donley

When
July 12, 7:57 PM CST
Where
Donley County, 4.57 mi W of Jericho
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.180, -101.000

Reported between Groom and Highway 70 going north. Quarter size increased to ping pong ball size.

Thunderstorm Wind, Gray

When
July 12, 8:07 PM CST
Where
Gray County, 13.71 mi W of Alanreed
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -100.970

Hail, Gray

When
July 12, 8:43 PM CST
Where
Gray County, 2.82 mi NNW of Mc Lean
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
35.270, -100.610

Hail, Gray

When
July 12, 8:47 PM CST
Where
Gray County, 2.07 mi N of Mc Lean
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.260, -100.600

Hail, Gray

When
July 12, 8:53 PM CST
Where
Gray County, 2.07 mi N of Mc Lean
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.260, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652989, 652990, 652991, 652993, 652994, 652995.